Maryland, 2014Dense Fog in Maryland, August 4, 2014
August 4, 2014 · NWS LWX · 3 events in 3 counties and zones
A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 9:02 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 3, 9:02 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EDT SUN AUG 3 2014
.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE REGION THROUGH TUESDAY. A
WEAK COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY AND HIGH
PRESSURE WILL BUILD IN FOR LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
A CLOSED UPPER LOW UNDERGOING A GRADUAL DISSIPATION UP TO OUR
NORTH...AS IT WRAPS UP AND PIVOTS OVER N CNTRL PA. THE TROUGH AXIS
DANGLING OUT OF THE SRN PERIPHERY HAS BEEN KICKING-OFF A LINE OF
MAINLY DISCRETE CONVECTION OVER THE NRN HALF OF THE CWA FOR THE
PAST FEW HRS. THIS SLOWLY MOVING TROUGH AXIS HAS BEEN TRUDGING
ACROSS THE AREA AND IS APPROACHING THE BALT/DC METRO AREAS. STORM
INTENSITY IS ON THE DOWN-TURN W/ THE LOSS OF DAYTIME HEATING BUT
THE HIGH LOW-LEVEL MOISTURE CONTENT HAS BEEN MAKING UP FOR SOME OF
THE LACK OF INSTABILITY. FAVORABLE LAPSE RATES IN THE LOW LEVELS
APPEAR ON THE 00Z KIAD SOUNDING...A FUNCTION OF THE COOLER NEARBY
UPPER TROUGH. THIS ASPECT OF OUR CURRENT AIRMASS WILL CONTINUE
THE TSTM DEVELOPMENT ACROSS ALONG THE INCOMING TROUGH AXIS UNTIL
THE BOUNDARY REACHES THE COAST...UNLESS THE INVERSION CAN SET-UP
OUT AHEAD OF THE BOUNDARY.
FROM PREV DISC...
THE 500MB LOW WILL MOVE AWAY FROM THE AREA LATER TONIGHT AND DRY
CONDITIONS ARE EXPECTED BEHIND IT. LOW-LEVEL MOISTURE TRAPPED
UNDERNEATH THE NOCTURNAL INVERSION WILL CAUSE SOME
FOG...ESPECIALLY IN THE SHELTERED VALLEYS AND RURAL AREAS.
HEIGHTS WILL RISE MONDAY BEHIND THE DEPARTING DISTURBANCE...BUT
THE SURFACE TROUGH WILL REMAIN OVERHEAD. MORE SUNSHINE AND HIGHER
HEIGHTS WILL ALLOW FOR SEASONABLY HOTTER CONDITIONS. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE MID AND UPPER 80S
ACROSS MOST OTHER LOCATIONS. A SHOWER OR THUNDERSTORM CANNOT BE
RULED OUT...MAINLY EAST OF THE SURFACE TROUGH OVER SOUTHERN
MARYLAND. HOWEVER...MUCH OF THE TIME WILL BE DRY AND MOST AREAS
WILL ALSO TURN OUT DRY FOR THE ENTIRE DAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD MONDAY NIGHT THROUGH
WEDNESDAY WHILE BERTH PASSES BY TO OUR EAST. A SURFACE TROUGH WILL
ALSO REMAIN OVER THE REGION DURING THIS TIME. SEASONABLY WARM AND
HUMID CONDITIONS ARE EXPECTED DURING THIS TIME ALONG WITH THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS
TUESDAY AND WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE CENTERED OVER QUEBEC WILL NOSE ITS WAY IN ON WED NIGHT
AND SETTLE ACROSS THE REGION THROUGH SUN. POTL FOR TERRAIN BASED
SHRA/TSTMS WILL BEGIN ON THU AFT WITH WEAK WIND PROFILE. GULF
MOISTURE WILL RIDE UP INTO SE U.S. DURING THIS TIME...AND EXPECT THE
BOUNDARY BETWEEN THIS WARM MOIST AIR AND THE QUEBEC HIGH WILL BE
SOUTH OF CWA PER THE 00Z ECMWF.
12Z MEX FOR DCA HAS TEMPS IN THIS PERIOD SLIGHTLY BELOW NORMAL FOR
DAYTIME HIGHS AND SLIGHTLY ABOVE NORMAL FOR NIGHT TIME LOWS. SEVERE
WX CHANCES APPEAR BELOW NORMAL AS WELL.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A LINE OF CONVECTION SLOWLY/SURELY MAKING IT TO THE I-95 CORRIDOR
OF NRN VA/NE MD. THE DC AND BALT AREAS NOW BEING AFFECTED - LIKELY
ENDING BEFORE MIDNIGHT EVEN W/ THE SLOW MOVEMENT. THE SHEN VLY IN
THE CLEAR NOW...AS WILL BE KIAD BY 03Z.
AREAS OF FOG ARE EXPECTED OVERNIGHT WITH MVFR/IFR VSBYS. ANY FOG
WILL BURN OFF BY MID-MORNING MONDAY AND VFR CONDITIONS ARE
EXPECTED THE REST OF MONDAY ALONG WITH LIGHT WINDS.
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD TUESDAY AND WEDNESDAY. A
COUPLE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
OTHERWISE...MOST OF THE TIME WILL BE WITH VFR CONDITIONS.
VFR CONDITIONS EXPECTED DAYS 4-7.
&&
.MARINE...
A SURFACE TROUGH WILL REMAIN OVER THE WATERS THROUGH TUESDAY...BUT
THE PRESSURE GRADIENT WILL BE WEAK. WINDS WILL BE LIGHT DURING
THIS TIME. A WEAK COLD FRONT WILL MOVE INTO THE AREA
WEDNESDAY...BUT WIND SPEEDS SHOULD STILL REMAIN BELOW SCA
CRITERIA.
BEST CHANCE FOR SCA WINDS OVER THE NEXT WEEK WILL BE POST FRONTAL
ON THURSDAY. OTHERWISE...VERY WEAK WIND FIELD AOB H85 THROUGH DAY
7.
&&
.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES TO RISE TO BETWEEN 0.75
AND 1 FOOT ABOVE NORMAL. THE POSITIVE TIDAL ANOMALIES SHOULD
CONTINUE THROUGH THE HIGH TIDE CYCLE TONIGHT. DUE FEEL THAT THE
ONSHORE FLOW WILL BE LIGHT ENOUGH TO PREVENT MINOR COASTAL
FLOODING...BUT IT WILL BE CLOSE FOR ANNAPOLIS IN ANNE ARUNDEL
COUNTY. HIGH TIDE IS AT 11:58 PM THIS EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...GMS
PREV DISCUSSION...BJL/LEE
Hazardous weather outlook, Aug 4, 12:07 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT MON AUG 4 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
107 AM EDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
107 AM EDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 8:45 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT SUN AUG 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 1 E MCDONOGH 39.39N 76.75W
08/03/2014 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
QUARTER SIZE HAIL ALONG MT. WILSON LANE
&&
EVENT NUMBER LWX1400911
KLWLocal storm report, Aug 3, 9:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT SUN AUG 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL OWINGS MILLS 39.41N 76.79W
08/03/2014 E0.88 INCH BALTIMORE MD PUBLIC
NICKEL SIZE HAIL ON I-795 NEAR OWINGS MILLS... MD
&&
EVENT NUMBER LWX1400912
KLWDense Fog, Washington
- When
- August 4, 1:00 AM EST to 7:00 AM EST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Frederick
- When
- August 4, 1:00 AM EST to 7:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Carroll
- When
- August 4, 1:00 AM EST to 5:30 AM EST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540170, 540171, 540172.